Alert archive / Oregon / Freeze Watches in 2021
Freeze Watch 9, NWS Medford, OR
NWS Medford, OR issued this freeze watch at Dec 28, 2021, 6:35 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 29, 2021, 9:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 6:35 AM PST (14:35 UTC)
- In effect from
- Dec 29, 2021, 9:00 PM PST
- Expired
- Dec 29, 2021, 1:49 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 2.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WWUS76 KMFR 281435 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 635 AM PST Tue Dec 28 2021 ORZ021-022-282300- /O.NEW.KMFR.FZ.A.0009.211230T0500Z-211230T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, and Gold Beach 635 AM PST Tue Dec 28 2021 ...FREEZE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 25 possible. * WHERE...Southern Oregon coast including Coos Bay, Bandon, and Gold Beach. * WHEN...From Wednesday evening through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
577 WWUS76 KMFR 282205 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 205 PM PST Tue Dec 28 2021 ORZ021-022-291315- /O.CON.KMFR.FZ.A.0009.211230T0500Z-211230T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, Harbor, and Gold Beach 205 PM PST Tue Dec 28 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 25 possible. * WHERE...Southern Oregon coast including Coos Bay, Bandon, and Gold Beach. * WHEN...From Wednesday evening through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us at https://www.weather.gov/Medford
992 WWUS76 KMFR 291250 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 450 AM PST Wed Dec 29 2021 ORZ021-022-292300- /O.CON.KMFR.FZ.A.0009.211230T0500Z-211230T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, Harbor, and Gold Beach 450 AM PST Wed Dec 29 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 25 possible. * WHERE...Southern Oregon coast including Coos Bay, Bandon, and Gold Beach. * WHEN...From this evening through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Increasing clouds early Thursday morning is maintaining some uncertainty in low temperatures tonight into Thursday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us at https://www.weather.gov/Medford
173 WWUS76 KMFR 292149 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 149 PM PST Wed Dec 29 2021 ORZ021-022-301700- /O.UPG.KMFR.FZ.A.0009.211230T0500Z-211230T1500Z/ /O.NEW.KMFR.FZ.W.0015.211230T0800Z-211230T1700Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, Harbor, and Gold Beach 149 PM PST Wed Dec 29 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY... * WHAT...Freezing temperatures as low as 30 degrees. * WHERE...Most of the Oregon Coast from Brookings to Reedsport. * WHEN...From midnight tonight to 9 AM PST Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Although clouds may moderate temperatures above freezing Thursday morning, sub-freezing temperatures are still expected at some point through the warning valid time. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze watch went out at Dec 28, 3:42 AM PST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 28, 3:42 AM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
342 AM PST Tue Dec 28 2021
.DISCUSSION...Deep northerly to northwesterly flow will continue
over the forecast area through the week, and a couple systems
will move from north to south through this flow, bringing periods
of light to moderate precipitation. The pattern will change some
over the weekend, with a shift to deep westerly or southwesterly
flow. This will pave the way for the potential of a more moisture-
laden system bringing higher snow levels (2000-3000 feet) and
significant precipitation to the forecast area. More details
follow.
This morning a warm front (though sure doesn't feel warm) is
bringing 5000-foot temperatures up some from the frigid and
historically cold -8C from yesterday afternoon's weather balloon
measurement to -5C or so this morning. This still supports snowfall
for many valleys, and we expect generally 0 to 2 inches of snow
through this morning in valleys west of the Cascades, with higher
amounts in the higher terrain. Air and road temperatures are
hovering around freezing or just below this morning, so we are
expecting some slippery conditions on untreated surfaces. A Winter
Weather Advisory highlights this hazard and continues through the
morning hours. Daytime temperatures in West Side valleys will warm
above freezing, so impacts in the lower elevations should end then,
while impacts in the higher elevations won't be too significant
compared to recent storms. As far as precipitation, chances for
valley rain and higher-elevation snow showers will continue through
the day, with precipitation focused over the mountains.
Late tomorrow, additional energy arrives from the north and bolsters
precipitation across the area, with the focus of the most
significant precipitation likely over Northern California. There is
some suggestion in SREF model output that Advisory-type snow is
possible tonight into Wednesday morning. However, the suite of high-
resolution models strongly suggests less snow accumulation tonight
compared to this morning and last night, so we won't be issuing any
Winter Weather Advisories this morning for tonight. That said,
dayshift will examine the morning data and will decide whether to
follow up this morning's Advisory with an additional one for
tonight.
More cold air will follow tonight's/Wednesday's front, and with the
potential for at least some partial clearing Wednesday night into
Thursday morning, the coldest temperatures thus far this week are
expected Wed night into Thu morning. Single digits are expected east
of the Cascades with lows in the 20s to teens west of the Cascades.
It's highly dependent on how much clearing occurs Wednesday night,
so stay tuned.
Another front arrives Thursday and brings with it more generally
light precipitation and snow levels generally 1500 to 2000 feet.
Snow accumulation will be focused over the Cascades with 1 to 4
inches possible over the higher mountain passes like the ones near
Diamond Lake.
Relatively dry conditions are expected Friday into Saturday as upper
ridging builds overhead and instead of systems from our north diving
south to greet us, they push west to east over areas to our north,
keeping us dry. A stronger storm develops over the Northeast Pacific
waters over the weekend and will likely deliver significant
precipitation and winds by late in the weekend or early next week.
The National Blend of Models suggests snow levels with this storm
will range generally from 1500 to 3000 feet (accounting for the
middle 50% of 100+ model and ensemble members), and this of course
bears close watching for travel and other impacts. Please stay tuned
to the forecast for more on another potentially high impact storm.
&&
.AVIATION...28/12Z TAFs...Showers will continue this morning, but
will diminish in coverage and intensity after sunrise. Most
precipitation will fall as snow, except along the coast, where rain
or a wintry mix is expected. VFR/MVFR will most likely prevail
across the area, however IFR/LIFR is possible in areas of heavier
precipitation. Pockets of freezing fog remain a possibility where
clouds clear even briefly, although this is not likely to be common
or widespread. Through the late morning and afternoon, isolated to
scattered showers with lower flight conditions will likely continue,
but some slight improvement in overall conditions is expected before
deteriorating again in the evening. -BPN/BR-y
&&
.MARINE...Updated 200 AM PST Tuesday, 28 December, 2021...A front
currently moving through region is bringing moderate south winds
across the waters this morning. Expect a quick shift to north winds
once the front passes through late this morning. Winds weaken this
afternoon, but northwest seas will remain steep through tonight.
There will be a brief period of improved conditions Wednesday
morning and afternoon, but gusty north winds and steep seas are
expected to develop again by Wednesday evening. Additional fronts
are expected Thursday night into Friday, and again on Sunday.
/BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning above 500
feet in the for ORZ021-022.
Winter Weather Advisory until 10 AM PST this morning for
ORZ023>026.
CA...Winter Weather Advisory until 10 AM PST this morning for CAZ080.
Pacific Coastal Waters...
Small Craft Advisory until 4 AM PST Wednesday for
PZZ350-356-370-376.Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.